Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 36, NWS Tucson, AZ

October 2, 2018Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Oct 2, 2018, 7:33 AM MST for Pima County, Pinal County, Arizona. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 2, 2018, 7:33 AM MST (14:33 UTC)
Expired
Oct 2, 2018, 9:28 AM MST
In force
115 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

Counties Pima County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 78 km from the middle of the area, began a volume at 14:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 2.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2018-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 343 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2018-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
343 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1162 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

406 
WGUS55 KTWC 021433
FFWTWC
AZC019-021-021730-
/O.NEW.KTWC.FF.W.0036.181002T1433Z-181002T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
733 AM MST TUE OCT 2 2018

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Northwestern Pima County in southeastern Arizona...
  Southwestern Pinal County in southeastern Arizona...

* Until 1030 AM MST.

* At 731 AM MST, Doppler radar indicated showers producing heavy 
  rain across Southwestern Pinal County and northern portions of the 
  Tohono O'Odham Nation. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  North Komelik, White Horse Pass, Ventana, Chuichu, Jackrabbit,
  Kohatk and Cocklebur.

This includes the following streams and drainages...Anegam Wash...San
Simon Wash...Kaka Wash and Santa Rosa Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3251 11227 3251 11221 3268 11220 3268 11216
      3272 11215 3272 11205 3277 11205 3277 11188
      3279 11187 3279 11178 3276 11177 3276 11174
      3273 11173 3243 11198 3237 11230

$$

Meyer
1 follow-up statement
325 
WGUS75 KTWC 021628
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
928 AM MST TUE OCT 2 2018

AZC019-021-021636-
/O.CAN.KTWC.FF.W.0036.000000T0000Z-181002T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima-Pinal-
928 AM MST TUE OCT 2 2018

...THE FLASH FLOOD WARNING FOR NORTHWESTERN PIMA AND SOUTHWESTERN
PINAL COUNTIES IS CANCELLED...

The heavy rain has ended. Flash Flooding is no longer expected to 
pose a threat. However, light rain will continue with heavy flow in 
washes and streams as well as some street flooding. Please continue 
to heed any remaining road closures. A Flash Flood Watch remains in 
effect for the area until late tonight.

LAT...LON 3251 11227 3251 11221 3268 11220 3268 11216
      3272 11215 3272 11205 3277 11205 3277 11188
      3279 11187 3279 11178 3276 11177 3276 11174
      3273 11173 3243 11198 3237 11230

$$

Meyer

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 2, 3:25 AM MST, 4 hours 8 minutes earlier.

Area forecast discussion, Oct 2, 3:25 AM MST, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
325 AM MST Tue Oct 2 2018

.SYNOPSIS...Widespread showers with occasional thunderstorms into
Tuesday especially west to north of Tucson. Gusty winds should also
occur Tuesday. Isolated showers and thunderstorms Wednesday, then
mainly dry conditions Thursday into Saturday. A chance of showers
and thunderstorms returns early next week with gusty winds and
continued below normal temperatures.

&&

.DISCUSSION...Light to moderate rain, briefly heavy, continued
across the western half of Pima county or west of Sells. Currently
have a small stream flood advisory based on report of running
washes and some roads being impassable out by Ajo. The latest NHC
statement on tropical depression Rosa is that the low level
circulation has elongated and that a new center may be forming
near the NE coast of the Baja California peninsula. For this
morning expect activity across western Pima county to diminish.
The rest of the area will see scattered showers and isolated
thunderstorms under daytime heating. For now will maintain flash
flood watch out for western Pima county until this evening.

Whats left of Rosa will continue to lift NE away from the area
tonight as upper level low moves toward the California coast.
Can't rule of brief heavy showers, especially north of Tucson
tonight.

As the above mentioned upper low moves into southern California on
Wednesday, it will tap into some left over tropical moisture
hanging off southern Baja and advect it north across the area on
Wednesday. Thus a slight chance of showers and thunderstorms
across most of the area into Wednesday night.

Conditions start drying out on Thursday but enough residual
moisture around for a slight chance of showers. Dry Friday as
weak upper level trof passes through. Dry and breezy Saturday.

A much stronger/colder Pacific weather system will drop into the
Great Basin late the weekend and hang around through early next
week. This system will bringing gusty winds, cooler temperatures,
a chance of valley rain and yes mountain snow showers especially
to the White mountains.

Highs temperature rebound today then be slightly below normal the
rest of the work week into Saturday. Turning cooler Sunday and
Monday.

&&

.AVIATION...Valid through 03/12Z.
Widespread -SHRA and isolated -TSRA developing later this morning
and persisting through much of tonight. Expect MVFR conditions and
occasional IFR conditions. Otherwise, cloud decks will lower to 5k-
8k ft AGL. Patchy fog also expected thru 02/15Z. SFC wind sly/sely
at less than 12 kts thru 02/17Z, then SFC wind increasing to 12-17
kts with gusts near 25 kts. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Numerous showers and isolated thunderstorms will
occur through tonight, with the highest rainfall chances west of a
Safford to Sierra Vista line. Isolated showers and thunderstorms
will then persist into Thursday. Dry conditions are expected across
much of the area Friday and Saturday. A chance of showers and
thunderstorms returns Sunday into Monday mainly from Tucson
eastward. Gusty south winds will occur today, with gusty southwest
winds late in the upcoming weekend and early next week. Otherwise,
20-foot winds will be terrain driven mainly less than 15 mph.

&&

.HYDROLOGY...Will be monitoring some of the washes across western
Pima county, especially the Vamori Wash, which has started to
respond to the rainfall of the past several days.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Flash Flood Watch through late tonight for AZZ501-502-505-506.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 5:35 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Oct 2, 12:54 AM MSTAreal Flood AdvisoryTWCPima, Pinal9 hr
Oct 2, 4:03 AM MSTAreal Flood WarningTWCPima12 hr
Oct 2, 9:44 AM MSTAreal Flood WarningTWCPima, Pinal6 hr
Oct 2, 3:27 PM MSTAreal Flood WarningTWCPima36 hr
Oct 2, 3:34 PM MSTAreal Flood AdvisoryTWCPima, Pinal12 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.